Concomitant use of benzodiazepine drugs common amongst AD patients

Concomitant use of benzodiazepine drugs common amongst AD patients
© iStock/Hailshadow’

The most commonly concomitant use amongst AD patients was benzodiazepine drugs and a weak opioid – where one in five people with Alzheimer’s disease (AD) were users of an opioid.

According to the University of Eastern Finland, concomitant use was more common in comparison persons, but AD patients used strong opioids more frequently. About half of all concomitant users were prolonged users whose use of benzodiazepine drugs had continued for more than three consecutive months.

Concomitant use and benzodiazepine drugs

Lengthy concomitant use of such drugs was associated with lung diseases, osteoporosis and previous hip fracture. Additionally, a history of substance abuse and previous long-term use of benzodiazepine drugs were related to prolonged concomitant use. In such high-risk patient groups, concomitant use of opioids and benzodiazepines drugs or related drugs may increase the risk of pneumonia, fractures and drug misuse.

The most commonly used drug combination amongst AD patients was benzodiazepine drugs and a weak opioid, while those without AD most commonly combined a benzodiazepine related Z-drug and a weak opioid. Also, AD patients were more commonly prescribed strong opioids than those without AD. The trend may be partly explained by the use of opioid patches that are more commonly used in individuals with AD. In Finland, only buprenorphine and fentanyl are available as patches.

Details of the study

Being part of the nationwide register-based MEDALZ study, the research included all individuals with a clinically verified diagnosis of Alzheimer’s disease in Finland during 2005–2011.

The study comprised of 70,718 individuals diagnosed with Alzheimer’s disease and data on drug use was extracted from the Finnish Prescription Register. The study was conducted at the University of Eastern Finland and published in International Journal of Geriatric Psychiatry.

Niina Karttunen from the University of Eastern Finland explained: “Concomitant use of drugs that act on the central nervous system in an older population is concerning, as the use of these drugs has been associated with serious risks, especially in frail individuals with AD.

“Unnecessary co-use of these drugs should be avoided, as the benefits rarely outweigh the risks.”

LEAVE A REPLY

Please enter your comment!
Please enter your name here